Annali di Matematica Pura ed Applicata (1923 -)

, Volume 198, Issue 6, pp 2029–2042 | Cite as

Tame Galois module structure revisited

  • Fabio FerriEmail author
  • Cornelius Greither


A number field K is Hilbert–Speiser if all of its tame abelian extensions L / K admit NIB (normal integral basis). It is known that \({\mathbb {Q}}\) is the only such field, but when we restrict \(\text {Gal}(L/K)\) to be a given group G, the classification of G-Hilbert–Speiser fields is far from complete. In this paper, we present new results on so-called G-Leopoldt fields. In their definition, NIB is replaced by “weak NIB” (defined below). Most of our results are negative, in the sense that they strongly limit the class of G-Leopoldt fields for some particular groups G, sometimes even leading to an exhaustive list of such fields or at least to a finiteness result. In particular, we are able to correct a small oversight in a recent article by Ichimura concerning Hilbert–Speiser fields.


Class groups Group rings Galois modules Tame abelian extensions 

Mathematics Subject Classification

11R33 11R29 



The majority of the results were obtained in the first author’s M.Sc. thesis, written under the joint supervision of Ilaria Del Corso at Pisa and the second author. Funding was provided by the University of Exeter.


  1. 1.
    Amoroso, F., Dvornicich, R.: Lower bounds for the height and size of the ideal class group in CM-fields. Monatsh. Math. 138(2), 85–94 (2003)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Byott, N., Carter, J.E., Greither, C., Johnston, H.: On the restricted Hilbert–Speiser and Leopoldt properties. Ill. J. Math. 55(2), 623–639 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Carter, J.E.: Normal integral bases in quadratic and cyclic cubic extensions of quadratic fields. Arch. Math. (Basel) 81(3), 266–271 (2003). (Erratum, Arch. Math. (Basel) 83 (2004), no. 6, vi–vii)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Carter, J.E.: Some remarks on Hilbert–Speiser and Leopoldt fields of given type. Colloq. Math. 108(2), 217–223 (2007)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Chang, K.-Y., Kwon, S.-H.: Class number problem for imaginary cyclic number fields. J. Number Theory 73(2), 318–338 (1998)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Chang, K.-Y., Kwon, S.-H.: Class numbers of imaginary abelian number fields. Proc. Am. Math. Soc. 128(9), 2517–2528 (2000)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Curtis, C., Reiner, I.: Methods of Representation Theory. With Applications To Finite Groups and Orders, vol. II. Wiley-Interscience, New York (1987)zbMATHGoogle Scholar
  8. 8.
    Greither, C.: Relative integral normal bases in \(\mathbb{Q}(\zeta _p)\). J. Number Theory 35(2), 180–193 (1990)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Greither, C.: On normal integral bases in ray class fields over imaginary quadratic fields. Acta Arith. 78(4), 315–329 (1997)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Greither, C., Johnston, H.: On totally real Hilbert–Speiser fields of type \(C_p\). Acta Arith. 138(4), 329–336 (2009)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Greither, C., Johnston, H.: Non-existence and splitting theorems for normal integral bases. Ann. Inst. Fourier (Grenoble) 62(1), 417–437 (2012)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Greither, C., Replogle, D.R., Rubin, K., Srivastav, A.: Swan modules and Hilbert–Speiser number fields. J. Number Theory 79(1), 164–173 (1999)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Herreng, T.: Sur les corps de Hilbert–Speiser. J. Théor. Nombres Bordeaux 17(3), 767–778 (2005)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Ichimura, H.: Normal integral bases and ray class groups. Acta Arith. 114(1), 71–85 (2004)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Ichimura, H.: A class number formula for the \(p\)-cyclotomic field. Arch. Math. (Basel) 87(6), 539–545 (2006)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Ichimura, H.: Triviality of Stickelberger ideals of conductor \(p\). J. Math. Sci. Univ. Tokyo 13(4), 617–628 (2006)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Ichimura, H.: Note on Hilbert–Speiser number fields at a prime \(p\). Yokohama Math. J. 54(1), 45–53 (2007)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Ichimura, H.: Real abelian fields satisfying the Hilbert–Speiser condition for some small primes \(p\). Proc. Jpn. Acad. Ser. A Math. Sci. 92(1), 19–22 (2016)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Ichimura, H., Sumida-Takahashi, H.: Stickelberger ideals of conductor \(p\) and their application. J. Math. Soc. Jpn. 58(3), 885–902 (2006)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Iwasawa, K.: A class number formula for cyclotomic fields. Ann. Math. (2) 76, 171–179 (1962)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Louboutin, S., Okazaki, R., Olivier, M.: The class number one problem for some non-abelian normal CM-fields. Trans. Am. Math. Soc. 349(9), 3657–3678 (1997)MathSciNetCrossRefGoogle Scholar
  22. 22.
    McCulloh, L.R.: Galois module structure of elementary abelian extensions. J. Algebra 82(1), 102–134 (1983)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Odlyzko, A.M.: Some analytic estimates of class numbers and discriminants. Invent, Math. 29(3), 275–286 (1975)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Park, Y.-H., Kwon, S.-H.: Determination of all imaginary abelian sextic number fields with class number \(\le 11\). Acta Arith. 82(1), 27–43 (1997)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Park, Y.-H., Kwon, S.-H.: Determination of all non-quadratic imaginary cyclic number fields of \(2\)-power degree with relative class number \(\le 20\). Acta Arith. 83(3), 211–223 (1998)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Sinnott, W.: On the Stickelberger ideal and the circular units of an abelian field. Invent. Math. 62(2), 181–234 (1980/81)Google Scholar
  27. 27.
    Washington, L.C.: Introduction to Cyclotomic Fields. Graduate Texts in Mathematics, vol. 83, 2nd edn. Springer, New York (1997)CrossRefGoogle Scholar
  28. 28.
    Yamamura, K.: The determination of the imaginary abelian number fields with class number one. Math. Comput. 62(206), 899–921 (1994)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Yoshimura, Y.: Abelian number fields satisfying the Hilbert–Speiser condition at \(p=2\) or \(3\). Tokyo J. Math. 32(1), 229–235 (2009)MathSciNetCrossRefGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ExeterExeterUK
  2. 2.Facultät INFUniversität der Bundeswehr MünchenNeubibergGermany

Personalised recommendations